Nebraska, 2015

Damaging Wind in Nebraska, September 23, 2015

September 23, 2015 · NWS GID · 1 event in 1 county or zone

A thunderstorm produced an isolated, solitary severe wind gust on this Wednesday evening. A mesoscale convective vortex formed from thunderstorms over western Kansas and southwest Nebraska the prior night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A thunderstorm produced an isolated, solitary severe wind gust on this Wednesday evening. A mesoscale convective vortex formed from thunderstorms over western Kansas and southwest Nebraska the prior night. This vortex headed northeast into the Nebraska Sandhills during the day. New thunderstorms developed in the sunshine in the southwest quadrant of this vortex. They expanded and marched across most of south central Nebraska, north of Interstate 80. One of these storms produced a highly localized wind gust of 67 MPH at the Central Nebraska Regional Airport in Grand Island around mid-evening. A row of plastic jersey barriers was blown over at the airport, but it was unknown if they were weighted down.

A modified continental polar air mass encompassed the United States east of the Rockies, with high pressure over eastern Canada. By late afternoon, the lee-side trough did migrate east into central Nebraska. Aloft, the Westerlies were displaced far to the north, over southern Canada. A weak trough was over Wyoming and Colorado. Temperatures were in the lower 70s and dewpoints were in the lower 60s as the storm approached Grand Island; temperatures remained cool all day under extensive cloud cover with scattered showers. MUCAPE was just under 500 J/kg and deep layer shear was around 25 knots. So, conditions were not very favorable for severe thunderstorms, but this storm still produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 23, 4:56 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 23, 4:56 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
556 PM CDT WED SEP 23 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 324 PM CDT WED SEP 23 2015

ALOFT: THE MAIN BAND OF WESTERLIES WAS FLAT/QUASI-ZONAL AND FAR
TO THE N FROM THE PAC NW ACROSS SRN CANADA. A SUBTROPICAL HIGH WAS
OVER MEX. A TROF WAS IN BETWEEN FROM WRN NEB DOWN INTO CO/NM WITH
MULTIPLE EMBEDDED VORT MAXIMA. THE ONE THAT WILL AFFECT THE FCST
AREA WAS OVER WRN NEB. WHILE THIS VORT MAX/COMPACT UPR LOW HAS
BEEN PROGRESSIVE...IT IS HEADING INTO LESS STEERING FLOW. MODELS
ARE IN GOOD AGREEMENT ON CONTD NE MOVEMENT THRU 00Z TO NEAR THE
SD/NEB BORDER. THEN THE ENERGY BIFURCATES TONIGHT WITH SOME
HEADING INTO MN/IA TOMORROW AND SOME HEADING SE INTO ERN NEB.

SURFACE: A FRONT EXTENDED FROM THE GREAT LAKES ACROSS MN-SD-WY. A
WEAK LOW WILL EJECT OUT OF CO INTO THE SANDHILLS TONIGHT. THE
FRONT WILL SURGE S THRU THE FCST AREA IN ITS WAKE AS THE LOW THEN
SAGS INTO SE NEB.

NOT EXACTLY SURE HOW PRECIP WILL EVOLVE THIS AFTERNOON/TONIGHT.
IT'S COMPLEX. SUBSTANTIAL CLOUD COVER HAS LIMITING HEATING TODAY.
HOWEVER...SCT SHWRS WITH SOME EMBEDDED THUNDER SHOULD DEVELOP
THRU THIN SPOTS IN THE MID-HIGH CLOUDS. CONDITIONS WILL BE
FAVORABLE FOR RENEWED SHWRS WITH POSSIBLE THUNDER AHEAD OF THE
TROF AXIS WITHIN THE WAA ASSOCIATED WITH THE LOW-LVL JET.

OVERALL...EXPECT THE MAIN THREAT OF RAIN TO SHIFT INTO THE E HALF
OF THE FCST AREA TONIGHT INTO TOMORROW...WITH A DECREASING THREAT
OVER THE W HALF.

TONIGHT: PERIODS OF SHWRS AND WITH SOME EMBEDDED TSTMS. THUNDER
SHOULD BE VERY LIMITED. CAPE PROFILES WILL BE THIN. SO UPDRAFT
STRENGTH WILL ONLY BE MARGINAL FOR THUNDER.

THERE IS POTENTIAL FOR FOG WHERE CLOUDS CAN PART LONG ENOUGH.
DWPT DEPRESSIONS ARE VERY LOW AT MID-AFTERNOON. PLAYED IT AS
PATCHY FOG E OF HWY 183 WHERE HIGHER POPS EXIST ALONG WITH
PRESUMABLY THICKER CLOUD COVER. W OF HWY 183 WENT WITH AREAS OF
FOG (MORE WIDESPREAD) AS WINDS SHOULD DROP OFF IN THE COOL FRONTAL
TROF.

ANOTHER MILD NIGHT WITH LOWS MOSTLY IN THE LOW-MID 60S...10-15F
ABOVE NORMAL FOR LATE SEP.

THU: BELIEVE AREAS OF FOG WILL BE A PROBLEM TO START THE DAY.
WORST CASE SCENARIO IS WE MAY NEED A DENSE FOG ADVISORY FOR PARTS
OF THE FCST AREA. SHWRS COULD BE ON-GOING E OF HWY 183. SHOULD BE
A FAIRLY CLOUDY DAY OVER MOST OF S-CNTRL NEB. BELIEVE A SOLID DECK
OF STRATUS WILL MOVE IN FROM THE NW BEHIND THE FRONT. EROSION
SHOULD OCCUR ON ITS FRINGES. SO SHOULD EVENTUALLY BE A RELATIVELY
DECENT DAY FROM NEB HWY 136 DOWN INTO N-CNTRL KS.

AS FOR PRECIP...THE W HALF OF THE FCST AREAS SHOULD BE DRY IN
SUBSIDENCE BEHIND THE UPR TROF. THE E HALF...IF ANY SUN OCCURS...
IT WILL ONLY RESULT IN MORE SHWRS WITH POSSIBLE THUNDER. HIGHS
WILL BE ABOUT 5F COOLER THAN NORMAL WHERE IT REMAINS CLOUDY MOST
OF THE DAY. OVER N-CNTRL KS...PROBABLY 3-5F ABOVE NORMAL.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 324 PM CDT WED SEP 23 2015

STARTING OFF THE LONG TERM PERIOD THURSDAY NIGHT INTO
FRIDAY...THE MAIN STORY LIES WITH THE EFFECTS OF UPPER LEVEL LOW
PRESSURE OVER THE CENTRAL PLAINS. THIS LOW GETS CUT OFF FROM THE
MAIN FLOW AS RIDGING BUILDS IN THE WEST...WHILE LOW PRESSURE
REMAINS IN PLACE OVER THE GULF CAST REGION. THROUGH THIS TIME
FRAME...THIS DISTURBANCE BASICALLY MEANDERS AROUND THE AREA...WITH
MODELS IN PRETTY GOOD AGREEMENT SHOWING IT FILLING A BIT WITH
TIME...BECOMING MORE PHASED IN WITH THE MAIN UPPER LOW OVER THE
SE. POPS REMAIN IN THE FORECAST THROUGH THE DAYTIME HOURS ON
FRIDAY...WITH BETTER CHANCES ACROSS THE ERN HALF OF THE CWA...
THOUGH WOULD EXPECT THE OVERALL COVERAGE TO DIMINISH WITH TIME.
THERE CONTINUES TO BE THE POTENTIAL FOR THUNDERSTORMS WITH AT
LEAST SOME INSTABILITY LINGERING AROUND THE AREA...BUT SHOULDNT BE
ENOUGH AROUND TO HAVE MORE THAN AN ISOLATED THUNDER MENTION GOING.
EXPECT THERE TO BE PLENTY OF CLOUD COVER AROUND...BUT WINDS WILL
BE ON THE LIGHTER SIDE WITH A WEAKER SFC PATTERN SET UP ACROSS THE
AREA. NOT LOOKING AT A NOTABLE DIFFERENCE IN THE AIRMASS...SO ONLY
MINOR ADJUSTMENTS WERE MADE TO THE HIGHS...WHICH ARE FORECAST IN
THE MID 70S TO NEAR 80 DEGREES.

LOOKING AT THE UPCOMING WEEKEND...NO SIGNIFICANT CHANGES WERE
MADE TO THE FORECAST...WHICH REMAINS A DRY ONE. MODELS ARE IN GOOD
AGREEMENT SHOWING THAT BY 12Z SATURDAY UPPER LEVEL NORTH/
NORTHEASTERLY FLOW HAS SET UP ACROSS THE CENTRAL PLAINS...AS THE
MAIN RIDGE AXIS EXTENDS FROM THE CA/AZ/MEX AREA NORTH/
NORTHEASTWARD INTO THE WRN GREAT LAKES REGION...KEEPING ANY
NOTABLE DISTURBANCES OUT OF THE AREA. AT THE SFC...SEEING A RETURN
OF MORE SRLY WINDS AS A TROUGH OF LOW PRESSURE STARTS TO BECOME
ORGANIZED OVER THE HIGH PLAINS. A BUMP UP IN TEMPS ALOFT BUILD
BACK IN FROM THE WEST...WITH HIGHS BY SUNDAY BACK IN THE LOWER/MID
80S.

AS WE GET INTO THE FIRST HALF OF THE NEXT WORK WEEK...CONFIDENCE
IN THE FORECAST LOWERS...ESP TUES/WED. MODELS SHOWING MORE ZONAL
FLOW MOVING BACK INTO THE REGION...AS THE UPPER LEVEL RIDGE AXIS
BREAKS DOWN A BIT AND IS PUSHED JUST SOUTH OF THE CWA BY SHORTWAVE
ENERGY WORKING EAST ACROSS CANADA AND A LOW PRESSURE SYSTEM MOVING
INTO THE PAC NW. BIG QUESTION LIES WITH THE SOUTHWARD PROGRESS OF
A FRONTAL BOUNDARY...AND ITS ACCOMPANYING PRECIPITATION CHANCES.
AT THIS POINT...KEPT THE FORECAST DRY...WITH THE GENERAL IDEA THAT
THE BETTER CHANCES WILL LIE ACROSS NRN PORTIONS OF NEB. IT WONT
TAKE MUCH OF A SOUTHWARD SHIFT IN THE MODELS TO RESULT IN POPS
NEEDING TO BE ADDED TO THE FORECAST. MADE NO CHANGES TO SUPERBLEND
HIGHS...WHICH KEEP 70S/80S IN PLACE.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 544 PM CDT WED SEP 23 2015

THE MAIN CONCERN DURING THE TAF PERIOD WILL BE INTERMITTENT
PERIODS OF RAIN SHOWERS AND POSSIBLE AN ISOLATED THUNDERSTORM.
CIGS ARE EXPECTED TO LOWER THRU THE NIGHT AND CANNOT RULE OUT THE
POTENTIAL FOR FOG DEVELOPMENT. A COLD FRONTAL BOUNDARY CROSSING
THE TERMINALS WILL BRING A NORTHERLY WIND SHIFT THURSDAY AFTN.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

SHORT TERM...HALBLAUB
LONG TERM...ADP
AVIATION...FAY
Hazardous weather outlook, Sep 23, 2:20 PM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
320 PM CDT WED SEP 23 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
242030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
320 PM CDT WED SEP 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE. NO STRONG OR SEVERE STORMS
WILL OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA
THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB/ADP

In the hours before

Special weather statement, Sep 23, 5:31 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
631 PM CDT WED SEP 23 2015

NEZ072-240000-
GOSPER NE-
631 PM CDT WED SEP 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR GOSPER COUNTY UNTIL 700 PM CDT...

AT 630 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ELWOOD...OR 18 MILES SOUTH OF LEXINGTON...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELWOOD...SMITHFIELD AND JOHNSON LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4044 9999 4044 9998 4050 9998 4069 9997
      4068 9966 4043 9964 4040 9965 4040 9999
TIME...MOT...LOC 2330Z 245DEG 18KT 4052 9987

FAY
Special weather statement, Sep 23, 5:33 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
633 PM CDT WED SEP 23 2015

NEZ060-240000-
DAWSON NE-
633 PM CDT WED SEP 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON COUNTY UNTIL
700 PM CDT...

AT 633 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COZAD...OR 15 MILES WEST OF LEXINGTON...MOVING EAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COZAD.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 218 AND 229.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4071 10017 4087 10015 4090 9989 4071 9985
TIME...MOT...LOC 2333Z 257DEG 16KT 4078 10003

FAY
Special weather statement, Sep 23, 6:03 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
703 PM CDT WED SEP 23 2015

NEZ072-073-240045-
GOSPER NE-PHELPS NE-
703 PM CDT WED SEP 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSPER AND WESTERN
PHELPS COUNTIES UNTIL 745 PM CDT...

AT 703 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BERTRAND...OR 18 MILES WEST OF HOLDREGE...MOVING EAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BERTRAND...LOOMIS AND SMITHFIELD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4056 9984 4066 9948 4038 9942 4039 9984
TIME...MOT...LOC 0003Z 257DEG 17KT 4048 9973

FAY
Special weather statement, Sep 23, 6:06 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
706 PM CDT WED SEP 23 2015

NEZ060-072-240045-
GOSPER NE-DAWSON NE-
706 PM CDT WED SEP 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DAWSON AND
NORTHEASTERN GOSPER COUNTIES UNTIL 745 PM CDT...

AT 706 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JOHNSON LAKE...OR 10 MILES SOUTHWEST OF LEXINGTON...MOVING EAST AT 15
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON AND JOHNSON LAKE.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 229 AND 240.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4080 10000 4080 9968 4060 9970 4061 9998
      4070 9998 4070 10001
TIME...MOT...LOC 0006Z 273DEG 13KT 4071 9991

FAY

The radar

The Grand Island radar (KUEX), 73 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hall

When
September 23, 8:38 PM CST
Where
Hall County, (Gri)grand Is Rgnl A
Measured
58 kt (67 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
40.970, -98.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599550.